Hail, Harris
- When
- January 11, 3:57 PM CST
- Where
- Harris County, 0.93 mi WSW of Howellville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 29.693, -95.663
Quarter sized hail occurred in Mission Bend.
A hail producing severe thunderstorm developed in association with a storm system and its cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A hail producing severe thunderstorm developed in association with a storm system and its cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 11, 3:49 PM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
349 PM CST Thu Jan 11 2018
.DISCUSSION...
Band of showers and isolated thunderstorms ahead of the prefrontal
trough will be exiting the area to the east in the hour. Clearing
skies have allowed temps to climb into the 70s behind the trough
to the west. However, lingering moisture combined with lift and
cooling temps aloft in association with the approaching upper
trough has allowed scattered tstms to redevelop across portions of
the western CWA. This activity will also be moving eastward and
should be out the CWA around sunset. Can't rule out some hail in
the very isolated stronger cells.
Winds will quickly increase late in the afternoon and evening
hours and will leave the Wind Advisory in place. Strong gusts
30-45mph will be possible...especially along and west of I-45 and
in the coastal counties. Much colder temps will be filtering in
and wind chills between 17-27F will be common late tonight. Wind
speeds will slowly diminish late tonight, but remain breezy well
into the day Friday.
A reinforcing front will filter into the region on Saturday
allowing for dry and cold wx to persist through the weekend. A
good portion of the area will see freezing overnight temperatures
through Sunday night.
As high pressure moves eastward we'll see a brief return flow on
Monday ahead of the next strong cold front Monday night.
Quality of moisture return is questionable considering the short
duration of onshore winds, but both GFS & ECMWF bring some precip
with the fropa. 47
&&
.MARINE...
Wind and seas will quickly increase as the strong cold front which
has pushed across SE TX this afternoon, moves through the
northwestern Gulf waters. A Gale Warning remains in effect from 6 PM
this evening through noon Friday. Winds speeds will approach 25-30
kts in Matagorda and Galveston Bay, with winds gusting to around 35
kts. Matagorda Bay is more probable to see wind speeds in the higher
reaches within this range. In the near and offshore waters, wind
speeds will range from 30-35 kts gusting as high as 45 kts at times.
Rough seas can also be anticipated in the nearshore waters ranging
from 6-10 feet with occasionally higher seas of 11-13 feet. In the
offshore waters, seas will range between 10-15 feet with
occasionally seas as high as 18-19 feet. Therefore, dangerous
boating conditions will prevail through the overnight hours and into
Friday.
These strong northwesterly winds will impact the water levels in
Galveston Bay early Friday morning, and as a result a Low Level
Water Advisory has been issued. Water levels are still expected to
fall to 1.5-2.5 feet below normal. Winds will begin to turn out of
the north/northeast by early Saturday, with seas lowering to 3-5
feet. Gradually decreasing offshore winds and lowering seas are
expected over the weekend, but caution flags and advisories might
still be needed for portions of the marine zones through Saturday
afternoon or Saturday night. Sunday will bring easterly winds and
onshore flow will eventually prevail by Monday. Moderate east to
southeast winds can be expected the beginning of next week.
Hathaway
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 29 49 28 48 27 / 10 0 0 0 0
Houston (IAH) 34 50 30 51 29 / 10 0 0 0 0
Galveston (GLS) 38 48 37 51 36 / 20 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 3 AM CST Friday for the following zones:
Austin...Brazos...Burleson...Colorado...Fort Bend...
Grimes...Harris...Houston...Liberty...Madison...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
Wind Advisory until noon CST Friday for the following zones:
Brazoria...Chambers...Galveston...Jackson...Matagorda.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
for the following zones: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
Gale Warning until noon CST Friday for the following zones:
Coastal waters from Freeport to the Matagorda Ship Channel
out 20 NM...Coastal waters from High Island to Freeport out
20 NM...Galveston Bay...Matagorda Bay...Waters from
Freeport to the Matagorda Ship Channel from 20 to 60 NM...
Waters from High Island to Freeport from 20 to 60 NM.
Low Water Advisory from noon to 4 PM CST Friday for the
following zones: Galveston Bay.
&&Hazardous Weather Outlook National Weather Service Houston/Galveston TX 355 AM CST Thu Jan 11 2018 TXZ163-164-176>179-195>200-210>212-226-227-121000- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-Liberty- Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- Washington-Wharton- 355 AM CST Thu Jan 11 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Strong northwest winds are expected to develop this afternoon, and peak tonight before subsiding late tonight. Sustained winds to around 25 mph and gusts of 25-35 mph and possibly as high as 45 mph are possible. The northwest winds will bring in colder air, and wind chills between 17 and 25 degrees can be anticipated late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Freezing temperatures are possible for portions of the region during the overnight hours Thursday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-TXZ213-214-235>238-121000- Brazoria-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston-Galveston Bay-Harris-Jackson-Matagorda-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 355 AM CST Thu Jan 11 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Expect strong north winds in the wake of a passing cold front Thursday evening. Wind gusts 30 to 45 mph can be expected into Friday morning at the coast and over the waters. Gale warnings and wind advisories have been issued. Seas will build offshore as this occurs. Low water conditions may be possible in the bays as well. The cold air behind the front, combined with these winds, will result in wind chills between 25 and 30 degrees in coastal areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Continued strong north winds are expected to continue through at least mid-day on Friday, continuing the potential wind, wave, and low water threats. Freezing temperatures may be possible in parts of the coastal area on Friday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Houston/Galveston TX
325 PM CST THU JAN 11 2018
TXZ210>212-226-227-112215-
Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
325 PM CST THU JAN 11 2018
...STRONG STORM MOVING INTO EASTERN COLORADO...NORTHERN
WHARTON...SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND...SOUTHERN
WALLER AND SOUTHWESTERN HARRIS COUNTIES THROUGH 415 PM CST...
At 324 PM CST, Doppler radar was tracking a strong thunderstorm near
Sealy, moving east at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Katy, Richmond, Sealy, Brookshire, Pecan Grove, southwestern Eldridge
/ West Oaks, Wallis, Fulshear, Simonton, San Felipe, Pattison, Cinco
Ranch and Weston Lakes.
LAT...LON 2982 9634 2986 9585 2979 9582 2972 9570
2960 9570 2964 9634
TIME...MOT...LOC 2124Z 268DEG 31KT 2973 9625Special Weather Statement
National Weather Service Houston/Galveston TX
347 PM CST THU JAN 11 2018
TXZ213-227-112230-
Harris TX-Fort Bend TX-
347 PM CST THU JAN 11 2018
...STORM NEAR KAY PRODUCING PEA TO DIME SIZE HAIL...
At 346 PM CST, Doppler radar was tracking a strong thunderstorm over
northern Eldridge / West Oaks, moving east at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Northwestern Pasadena, South Houston, Bellaire, West University
Place, Galena Park, Jacinto City, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Cloverleaf, Downtown Houston, Greenway
/ Upper Kirby Area, Spring Branch North, Second Ward, Greater
Heights, Neartown / Montrose, Memorial Park, Eldridge / West Oaks,
Fourth Ward and Spring Branch West.
LAT...LON 2970 9567 2974 9574 2984 9575 2990 9516
2963 9515
TIME...MOT...LOC 2146Z 267DEG 25KT 2976 9567The Houston radar (KHGX), 62 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail occurred in Mission Bend.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728033.